Alert archive / New York / Flash Flood Warnings in 2024

Flash Flood Warning 21, NWS Binghamton, NY

July 24, 2024Oneida County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 24, 2024, 12:55 PM EDT for Oneida County, New York. It was in force for 118 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2024, 12:55 PM EDT (16:55 UTC)
Expired
Jul 24, 2024, 2:53 PM EDT
In force
118 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 53 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 1:21 PM EDTFLASH FLOOD3 W Stokes Corner, NYFlooding along Canada Creek. Church Street barricaded. Bridge possibly compromised.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

771 
WGUS51 KBGM 241655
FFWBGM
NYC065-242000-
/O.NEW.KBGM.FF.W.0021.240724T1655Z-240724T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
1255 PM EDT Wed Jul 24 2024

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Central Oneida County in central New York...

* Until 400 PM EDT.

* At 1255 PM EDT, local law enforcement reported thunderstorms 
  producing heavy rain across the warned area. Between 1.5 and 2.5 
  inches of rain have fallen. Flash flooding is already occurring in 
  the Lee Center area, including water over roadways and possible 
  washed out roads and bridges.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lee, Lee Center and Stokes Corner.

Additional thunderstorms moving through the same area may make 
conditions worse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4327 7545 4323 7552 4321 7559 4325 7561
      4328 7559 4336 7552 4340 7546 4336 7538
      4330 7543

FLASH FLOOD...OBSERVED

$$

JAB
1 follow-up statement
894 
WGUS71 KBGM 241853
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
253 PM EDT Wed Jul 24 2024

NYC065-241903-
/O.CAN.KBGM.FF.W.0021.000000T0000Z-240724T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oneida NY-
253 PM EDT Wed Jul 24 2024

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL ONEIDA COUNTY...

The heavy rain has ended and there have been no new reports of 
flooding. Streams are expected to recede for the next hour. Damage 
to roads may have occurred from prior flooding, so be sure to heed 
remaining road closures. Additional thunderstorms with heavy rain 
are expected later this afternoon and evening which could rekindle a 
flash flood threat.

&&

LAT...LON 4327 7545 4323 7552 4321 7559 4325 7561
      4328 7559 4336 7552 4340 7546 4336 7538
      4330 7543

$$

JAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 11:02 AM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 24, 11:02 AM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1102 AM EDT Wed Jul 24 2024

.SYNOPSIS...
The active weather pattern will continue today with scattered
showers and thunderstorms expected, some of which may produce
heavy rain and gusty winds. Thursday features partly sunny skies
with a few isolated showers or thunderstorms still possible. It
turns dry and sunny Friday through the weekend, along with a
warming trend as high pressure builds overhead.

&&

.NEAR TERM /THROUGH THURSDAY/...
1055 AM Update...
Axis of showers and a few embedded storms is currently moving
northeast, at this point mostly east of I-81. A couple cores
appeared capable of small hail and brief wind gusts, but overall
it has been low end. However, heating is ongoing for northwest
PA-western NY, which should serve to destabilize things for this
afternoon-evening. Confidence has increased that a pre-frontal
trough swinging in especially 5 PM west to 11 PM or so east.
Forecast updated to further hone in on that activity, which as
discussed below could contain heavy downpours and gusty winds.

Previous discussion...
There will be plenty of instability around from late morning
into the afternoon, with the 12km 06z NAM showing 700-1500 J/Kg
of MLCAPE modeled...this will combine with pwats up to 1.6
inches and deep layer (0-6km) shear of 25-35kt for a few storms
to produce heavy downpours and gusty winds. WPC and SPC have
much of our CWA under a marginal risk for excessive rainfall and
isolated severe storms, respectively. Outside of the
showers/storms it will be partly sunny today, with highs in the
upper 70s to mid-80s...and very humid with dew points around 70.

A more well defined line or broken line of thunderstorms is then
possible this evening as the frontal boundary moves from NW to
SE over the area...again guidance is struggling to pin down
exact times for this front to move through; but generally
between 5-9pm from Binghamton north and west....then 9pm to 1am
from Binghamton south and east into NE PA and Catskills. Again,
the main potential threats from these will be torrential
downpours, lightning and some gusty winds or small hail. After
this slow moving line clears the area late tonight, the rest of
the overnight will feature partly cloudy skies with patchy fog
and lows in the 60s.

The timing of the main front has sped up, with winds shifting
northwesterly Thursday morning, and drier air advecting into the
western counties by mid to late morning. The drying or lowering
of surface dew points reaches I-81 corridor in CNY by midday,
and even NE PA by late afternoon. Surface dew points are progged
to fall into the 50s north and west of Scranton to Monticello
by 5 PM. With that said, the CAMs are not showing much shower or
storm activity for Thursday. Just a few isolated (15-24% PoP)
showers or perhaps a thunderstorm are now in the forecast. Left
chance PoPs in the forecast across the Catskills, Wyoming Valley
and Poconos of NE PA, just in case the timing of the exiting
moisture and instability slows some in future model runs.
Otherwise, Thursday will feature some morning clouds, with more
sunshine for the afternoon especially for central and western
portions of the forecast area. Highs will reach the mid-70s to
lower 80s with (as mentioned above) decreasing humidity through
the day. Light northwest winds at 6-12 mph are also expected.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
244 AM Update...
A strong ridge of high pressure will build into the region as
the trough departs to the east. Northerly flow will push a
cooler, drier Canadian airmass into the region Thursday night.
Temps will drop into the 50s with dewpoints about 10 degrees
lower (in the 50s as well). This will make for very pleasant
sleeping weather.

The ridge axis remains to our west on Friday, keeping us under
northerly flow and bringing an absolutely wonderful end to the
work week. Temps in the mid to upper 70s across much of the
region with dewpoints in the mid 50s.

The center of the surface high will move into the region from
the west Friday night into Saturday morning. Temps will fall
into the low 50s, with some upper 40s possible in our colder
valleys.

Saturday will be warmer as the center of the surface and mid-
level ridge sits over the region. Temps will be in the low to
mod 80s but dewpoints will remain in the mid to upper 50s so it
will be quite the pleasant day. By Saturday night, the ridge
axis will slide east of the area, bringing a return of SSW flow
and a warmer airmass. Low temps will be about 5 degrees warmer
than the previous night, bottoming out in the mid to upper 50s.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
310 AM Update...
This period will be dominated by a strong ridge of high
pressure sitting over the eastern seaboard. SW flow through the
period will pump hot air back into the region. Temps Sun through
Tues look to be in the upper 80s to low 90s for most of the
region. Guidance looks to break down the ridge sometime Tues or
Wed, bringing rain showers and thunderstorms back to the region.
Timing on this is still uncertain as guidance is unsure as to
how quickly the ridge will break down. Went with the NBM output
given the uncertainty, which brings PoPs back to the area
Tuesday morning into Wednesday.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Scattered showers and thunderstorms will lift through KRME
vicinity 15Z-17Z. Storms are likely to redevelop late this
afternoon into evening along an incoming frontal boundary.
Isolated pop-up thunderstorms may occur this afternoon, followed
by a more organized broken line of storms is possible for most
locations late afternoon-early evening. Most likely timing as
per TAFs but there could be multiple clusters of storms, which
may reduce vsbys and CIGs to IFR or lower at times. Any storms
could also produce very heavy rainfall, small hail and
gusty/erratic winds. After the showers/storms clear out late
this evening it returns to mainly VFR through 06z or so...then
some MVFR CIGs and possible IFR valley fog (ELM) return heading
into the early morning hours Thursday. Surface winds are light
and variable through mid-morning, then turning south-southwest
at 6-14 kts into the afternoon hours.

Outlook...

Late Wednesday night and early Thursday...Patchy fog and MVFR
CIGs possible

Thursday...Chance for a few showers or t'storm into the early
afternoon; then generally clearing (VFR) from NW to SE.

Friday through Sunday...VFR Expected.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MJM
NEAR TERM...MJM/MDP
SHORT TERM...JTC
LONG TERM...JTC
AVIATION...MJM
Hazardous weather outlook, Jul 24, 4:30 AM EDT, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
430 AM EDT Wed Jul 24 2024

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-250830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
430 AM EDT Wed Jul 24 2024

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Scattered thunderstorms will move across the area today into tonight.
A few storms may produce isolated damaging winds, hail and torrential
downpours.There is a Marginal Risk for severe thunderstorms and
excessive rainfall during this time. Remain weather aware, and have
a reliable way to receive warnings from the National Weather Service.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

In the hours before

Special weather statement, Jul 24, 9:39 AM EDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Binghamton NY
939 AM EDT Wed Jul 24 2024

NYZ045-241415-
Chenango NY-
939 AM EDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN CHENANGO COUNTY THROUGH
1015 AM EDT...

At 938 AM EDT, Doppler radar was tracking a strong thunderstorm over
Smithville Flats, or 13 miles east of Marathon, moving northeast at
30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Norwich, Greene, Oxford, Preston, Pharsalia, German, Mc Donough,
South Oxford, Brisben, and Smithville Flats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rain is also accompanying this storm. If outdoors, consider
seeking shelter inside a building.

&&

LAT...LON 4226 7572 4235 7586 4247 7587 4266 7573
      4255 7546
TIME...MOT...LOC 1338Z 213DEG 26KT 4238 7579

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DK/MP
Special weather statement, Jul 24, 10:13 AM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1013 AM EDT Wed Jul 24 2024

NYZ036-045-241445-
Chenango NY-Madison NY-
1013 AM EDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MADISON AND
NORTHEASTERN CHENANGO COUNTIES THROUGH 1045 AM EDT...

At 1013 AM EDT, Doppler radar was tracking a strong thunderstorm over
Plymouth, or 7 miles northwest of Norwich, moving northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Norwich, Hamilton, Plymouth, North Norwich, Sherburne, Preston,
Columbus, Earlville, Smyrna, and Poolville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4275 7530 4272 7530 4249 7557 4257 7573
      4285 7559 4276 7528
TIME...MOT...LOC 1413Z 214DEG 28KT 4262 7560

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DK/MP
Special weather statement, Jul 24, 11:42 AM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1142 AM EDT Wed Jul 24 2024

NYZ009-037-241615-
Southern Oneida NY-Northern Oneida NY-
1142 AM EDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ONEIDA COUNTY
THROUGH 1215 PM EDT...

At 1142 AM EDT, Doppler radar was tracking a strong thunderstorm over
Delta Lake, or 7 miles north of Rome, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rome, Lee, Boonville, Forestport, Steuben, Ava, Alder Creek,
Blossvale, Delta Lake, and Taberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4344 7509 4318 7543 4328 7569 4343 7557
      4343 7552 4353 7531
TIME...MOT...LOC 1542Z 222DEG 18KT 4333 7545

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DK/MP

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 9:39 AM EDTSpecial Weather StatementBGMChenango36 min
Jul 24, 10:13 AM EDTSpecial Weather StatementBGMChenango32 min
Jul 24, 11:42 AM EDTSpecial Weather StatementBGMOneida33 min
Jul 24, 2:37 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Tompkins53 min
Jul 24, 2:39 PM EDTSevere Thunderstorm WarningBGMSullivan36 min
Jul 24, 2:52 PM EDTSevere Thunderstorm WarningBGMBroome, Cortland, Tioga, Tompkins53 min
Jul 24, 3:29 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Madison33 min
Jul 24, 3:45 PM EDTSevere Thunderstorm WarningBGMCortland, Tioga, Tompkins60 min
Jul 24, 3:59 PM EDTSpecial Weather StatementBGMOnondaga46 min
Jul 24, 4:14 PM EDTSevere Thunderstorm WarningBGMSullivan31 min
Jul 24, 4:18 PM EDTFlash Flood WarningBGMSullivan2 hr
Jul 24, 4:22 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tioga, Tompkins50 min
Jul 24, 4:47 PM EDTSpecial Weather StatementBGMOneida43 min
Jul 24, 4:49 PM EDTFlash Flood WarningBGMCortland, Tioga, Tompkins4 hr
Jul 24, 4:59 PM EDTFlash Flood WarningBGMSullivan3 hr
Jul 24, 6:54 PM EDTSpecial Weather StatementBGMOneida21 min
Jul 24, 7:20 PM EDTSpecial Weather StatementBGMTioga40 min
Jul 24, 7:44 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Tioga31 min
Jul 24, 7:51 PM EDTSpecial Weather StatementBGMTioga39 min

Nearby

Flash Flood Warnings in New York, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.